Maryland, 2021Flash Flood and Flooding in Maryland, August 14 to 15, 2021
August 14 to 15, 2021 · NWS LWX · 4 events in 3 counties and zones
A slow moving boundary combined with plenty of moisture and an unstable atmosphere led to instances of flooding and flash flooding overnight on the 14th into the early morning of the 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving boundary combined with plenty of moisture and an unstable atmosphere led to instances of flooding and flash flooding overnight on the 14th into the early morning of the 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 8:41 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 14, 8:41 PM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
941 PM EDT Sat Aug 14 2021
.SYNOPSIS...
A cold front will gradually cross the region tonight into
Sunday morning. The front will stall just south of the region
later Sunday before slowly advancing back to the north Monday
into Tuesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
A surface cold front is aligned from southeast Pennsylvania to
eastern West Virginia. Heavy showers and embedded thunderstorms
are develop along it and to the south. The heaviest
thunderstorms are near the Charlottesville area and into Nelson
County in Virginia. Other storms are forming over southern
Maryland. Additional heavy showers and thunderstorms will
develop late this evening into the overnight along the front. A
persistent threat of this activity will lead to localized
flooding. A Flash Flood Watch is in effect through 4am tonight
from the central Shenandoah Valley to northeast Virginia to
Washington DC and into southern Maryland. The main threats are
locally heavy rain and lightning. An occasional wind gust over
60 mph is possible too.
As the front moves across the region overnight, showers and
thunderstorm threats will move farther to the south with the
front. Drier air will gradually filter in from the northwest.
Some fog is also possible in portions of the Virginia Piedmont,
but extensive cloud cover should prevent it from becoming too
widespread. Overnight lows will be in the 60s to lower 70s.
Sunday will be much cooler and unsettled as the surface front
remains to the south. Precipitation chances will be limited to
across the southern tier, before the chance propagate to the
northeast late.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Monday will remain cooler. An increase in instability and a lift
to the north of a surface boundary could initiate some shower
and thunderstorm activity. While strong storms are not
anticipated at this time, precipitable water values will be
increasing again, so couldn't rule out some pockets of heavier
rain totals.
High temperatures Monday will be in the upper 70s to lower 80s,
though it will remain somewhat muggy. Plenty of cloud cover
will hold low temperatures in the mid 60s to lower 70s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
An upper level ridge will be located across the southeast US while a
trough resides near the Great Lakes. This will allow for moisture to
be advected northward from the Gulf of Mexico towards the local
region providing ample moisture for daily showers and thunderstorms.
PW values will approach 1.75-2.00 inches almost daily. That being
said, do not expect a wash out each day. While the potential for
excessive rainfall is currently low in both deterministic and
ensemble guidance, given the airmass, torrential downpours are
possible and could be capable of producing localized flooding during
the afternoon and evening hours midweek.
A front will remain stalled near the VA/NC border Tuesday into
Wednesday, before gradually lifting north Thursday and somewhat
dissipating as the remnants of what was Tropical Depression Fred
(see hurricanes.gov for the latest official forecast) move
northward. Fred will likely not have a well defined circulation by
the time it moves northward into the Ohio Valley or Mid
Atlantic, but could provide more moisture to an already moist
airmass.
Temperatures to start the long term will remain below average due to
increased cloud cover and an easterly flow off the Atlantic.
Temperatures will moderate Thursday into Friday as the flow becomes
more southerly, though rain and cloud cover will still keep
temperatures in the mid to upper 80s for most.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Most of the terminals, shower and thunderstorm coverage remains
uncertain. CHO will encounter the majority of this activity as
the front is still well to the north. IAD and DCA and BWI could
encounter a few thunderstorms late this evening, before dry air
filters in from the northwest.
Convection should dwindle overnight, but low clouds/fog
possible late tonight into Sunday morning, especially at CHO
will moisture will pool along an approaching front. Have leaned
toward IFR clouds versus fog since mid level clouds will
persist. Have removed mention at other terminals as dry air
arrives, but will need to monitor.
Showers and perhaps a thunderstorm will be limited to the CHO
area on Sunday. Chance of rain will increase elsewhere Sunday
night and onward. A few thunderstorms are possible but aren't
expected to be numerous or strong. Some periods of sub-VFR
conditions are possible. A greater chance of MVFR or IFR
ceilings may develop Monday night as the front gradually lifts
back to the north.
Showers and thunderstorms could result in periods of sub VFR
conditions during the afternoon and evening hours Tuesday and
Wednesday. Southeasterly winds will become more southerly by late
Wednesday into Thursday.
&&
.MARINE...
Winds will be variable, although there may be a few 15-20 kt
gusts near land. Main concern will be risk of gusty storms with
special marine warnings this evening, with the greatest risk
near southern Maryland. Late tonight into early Sunday,
northeasterly surge will result in marginal SCA, so have
continued the headline for portions of the upper bay. Slight
adjustments to the timing and placement may be needed. Winds
likely relax thereafter as high settles to northeast and
gradient relaxes.
Winds are expected to remain below SCA criteria Tuesday into
Wednesday with high pressure to the north. Strong/gusty winds are
possible in any showers and thunderstorms over the waters mainly
during the afternoon and evening hours.
&&
.TIDES/COASTAL FLOODING...
An onshore flow will develop late Sunday and it will persist through
much of next week. Elevated water levels are expected during this
time, and minor flooding is possible near times of high tide,
although confidence remains low at this time since the flow will
be light.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 4 AM EDT Sunday for DCZ001.
MD...Flash Flood Watch until 4 AM EDT Sunday for MDZ013-014-016-
503>506.
VA...Flash Flood Watch until 1 AM EDT Sunday for VAZ025-036-037-508.
Flash Flood Watch until 4 AM EDT Sunday for VAZ026-027-029>031-
038>040-050>052-055-501-502-505-507.
Flash Flood Watch until 4 AM EDT Sunday for VAZ053-054-506.
WV...None.
MARINE...Small Craft Advisory from 5 AM to 11 AM EDT Sunday for
ANZ531>533-539>541.
Flash Flood Watch until 4 AM EDT Sunday for ANZ535.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/KLW
SHORT TERM...ADS
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPB
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, Aug 14, 6:06 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
706 PM EDT Sat Aug 14 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-152315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
706 PM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
Isolated severe storms are possible tonight. The main threats will
be damaging winds and large hail.
A Flash Flood Watch is in effect from 10pm this evening through
4am Sunday morning. Localized rainfall amounts of 2 to 4 inches
could fall within an hour or two and could lead to flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Flash Flood Watch is in effect early Sunday morning. Localized
rainfall amounts of 2 to 4 inches could fall within an hour or two
and could lead to flash flooding.
Additional periods of heavy rain and flooding are possible from
tropical moisture Monday through Thursday due to the remnants of
Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary through tonight.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-152315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
706 PM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Isolated severe storms are possible tonight. The main threats will
be damaging winds and large hail.
A Flash Flood Watch is in effect through 4am Sunday morning.
Localized rainfall amounts of 2 to 4 inches could fall within an
hour or two and could lead to flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Flash Flood Watch is in effect early Sunday morning. Localized
rainfall amounts of 2 to 4 inches could fall within an hour or two
and could lead to flash flooding.
Additional periods of heavy rain and flooding are possible from
tropical moisture Monday through Thursday due to the remnants of
Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary through tonight.
MDZ001-501-502-VAZ503-504-WVZ501>506-152315-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
706 PM EDT Sat Aug 14 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Isolated severe storms are possible tonight. The main threats will
be damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Additional periods of heavy rain and flooding are possible from
tropical moisture Monday through Thursday due to the remnants of
Fred.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary through this evening.
In the hours before
Local storm report, Aug 14, 8:53 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
953 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM MARINE TSTM WIND POINT LOOKOUT 38.04N 76.32W
08/14/2021 M41 MPH ANZ537 MD BUOY
&&
CORRECTED EVENT
EVENT NUMBER LWX2105495
DHLocal storm report, Aug 14, 9:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM MARINE TSTM WIND 5 E DARES BEACH 38.56N 76.41W
08/14/2021 M47 MPH ANZ533 MD BUOY
&&
EVENT NUMBER LWX2105498
DHLocal storm report, Aug 14, 10:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1116 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM MARINE TSTM WIND 14 E DARES BEACH 38.60N 76.27W
08/14/2021 E39 MPH ANZ541 MD MESONET
KIM DRIVE
&&
EVENT NUMBER LWX2105499
DHLocal storm report, Aug 14, 10:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1117 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM MARINE TSTM WIND 10 ENE PLUM POINT 38.68N 76.33W
08/14/2021 E39 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX2105500
DHLocal storm report, Aug 14, 10:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 2 S ST. CHARLES 38.57N 76.93W
08/14/2021 CHARLES MD 911 CALL CENTER
SEVERAL TREES DOWN BETWEEN LA PLATA AND WALDORF.
&&
EVENT NUMBER LWX2105501
DHLocal storm report, Aug 14, 10:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 PM EDT SAT AUG 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 2 E EAGLE HARBOR 38.56N 76.66W
08/14/2021 CALVERT MD 911 CALL CENTER
SEVERAL TREES DOWN ACROSS CENTRAL CALVERT COUNTY.
&&
EVENT NUMBER LWX2105502
DHFlash Flood, Calvert
- When
- August 14, 10:30 PM EST to August 15, 12:25 AM EST
- Where
- Calvert County, 1.08 mi W of Dares Beach to 0.99 mi W of Dares Beach
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.570, -76.540
A report of high flowing water was received.
Flood, Charles
- When
- August 14, 11:00 PM EST to August 15, 1:00 AM EST
- Where
- Charles County, 0.54 mi E of Indian Head Jct to 0.81 mi E of Indian Head Jct
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.580, -76.920
Vehicles were stuck in high water near St. Charles Parkway and Billingsley Road.
Flood, Montgomery
- When
- August 15, 2:03 AM EST to 4:03 AM EST
- Where
- Montgomery County, 0.87 mi SW of Parkwood to 0.91 mi SW of Parkwood
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.010, -77.090
I-495 Inner Loop at Cedar lane rightmost travel lane and shoulder were closed due to high water.
Flood, Charles
- When
- August 15, 3:30 AM EST to 5:30 AM EST
- Where
- Charles County, 2.04 mi W of White Plains to 2.02 mi W of White Plains
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.582, -76.988
Turkey Hill Road near Dower Road was closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$341,000 · 65 kt wind · 6 events
- Flash Flooding and Heavy Rain in New Mexico, August 14, 2021$250,000 · 4 events
- Damaging Winds and Lightning Strikes in Virginia, August 14, 2021$39,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in South Carolina, August 14 to 15, 2021$47,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, August 14, 2021$45,000 · 60 kt wind · 10 events
- Damaging Winds in Virginia, August 14, 2021$32,000 · 60 kt wind · 7 events
- Flash Flooding in Arizona, August 14, 2021$23,000 · 4 events
- Hail in Nebraska, August 14, 20211.75 in hail · 14 events
- Flash Flood and Hail in North Carolina, August 14, 20211 in hail · 14 events
- Excessive Heat and Heat in California, August 14 to 16, 202113 events
- Hail in Nebraska, August 14, 20212.5 in hail · 13 events
- Flash Flooding and Flooding in Virginia, August 14 to 15, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977524, 977527, 977528, 977530.